zbMATH — the first resource for mathematics

An efficient numerical scheme for Burger equation. (English) Zbl 0943.65101
Summary: This paper applies the multiquadric (MQ) as a spatial approximation scheme for solving the nonlinear Burger equation. For comparison purposes, a low order explicit finite difference approximation of the time derivative is employed. By decreasing the time step of the computation, it is shown that the major numerical error is from the time integration instead of the MQ spatial approximation. The numerical results indicate that this MQ offers an excellent approximation for all possible values of Reynolds number. An adaptive algorithm is also developed to adjust the MQ interpolation points to the peak of the shock wave which is shown to provide an improved numerical result. Numerical comparisons are made with most of the existing numerical schemes for solving the Burgers’ equation.

65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
35Q53 KdV equations (Korteweg-de Vries equations)
Full Text: DOI
[1] Burgers, J.M., Application of a model system to illustrate some points of the statistical theory of free turbulence, (), 2-12 · Zbl 0061.45710
[2] Cole, J.D., On a quasi-linear parabolic equation occuring in aerodynamics, Quart. appl. math., 9, 225-236, (1951) · Zbl 0043.09902
[3] Jain, P.C.; Holla, D.N., Numerical solutions of coupled Burgers’ equation, Int. J. non-linear mech., 13, 213-222, (1978) · Zbl 0388.76049
[4] Hirsh, R.S., Higher order accurate difference solutions of fluid mechanics problems by a compact differencing technique, J. comput. phys., 19, 90-109, (1975) · Zbl 0326.76024
[5] Ciment, M.; Leventhal, S.H.; Weinberg, B.C., The operator compact implicit method for parabolic equations, J. comput. phys., 28, 135-166, (1978) · Zbl 0393.65038
[6] Arminjon, P.; Beauchamp, C., A finite element method for Burgers’ equation in hydrodynamics, Internat. J. numer. methods eng., 12, 415-428, (1978) · Zbl 0388.76041
[7] Jain, P.C.; Raja, M., Splitting-up technique for Burgers’ equations, Indian J. pure appl. math., 10, 1543-1551, (1979) · Zbl 0432.35071
[8] Iskandar, L.; Mohsen, A., Some numerical experiments on the splitting of Burgers’ equation, Numer. methods partial differential equations, 8, 267-276, (1992) · Zbl 0753.76117
[9] Herbst, B.M.; Schoombie, S.W.; Griffiths, D.F.; Mitchell, A.R., Generalized Petrov-Galerkin methods for the numerical solution of Burgers’ equation, Int. J. numer. methods eng., 20, 1273-1289, (1984) · Zbl 0546.65078
[10] Caldwell, J.; Wanless, P.; Cook, A.E., Solution of Burgers’ equation for large Reynolds number using finite elements with moving nodes, J. appl. math. modelling, 11, 211-214, (1987) · Zbl 0622.76063
[11] Ortiz, E.L.; Pun, K.S., A bidimensional tau-elements method for the numerical solution of nonlinear partial differential equations with an application to Burgers’ equation, Comput. math. appl., 12B, 1225-1240, (1986) · Zbl 0631.65120
[12] Sincovec, R.F.; Madsen, N.K., Software for nonlinear partial differential equations, ACM toms, 1, 222-260, (1975) · Zbl 0311.65057
[13] Hardy, R.L., Multiquadric equations of topography and other irregular surfaces, J. geophys. res., 176, 1905-1915, (1971)
[14] Franke, R., Scattered data interpolation: test of some methods, Math. comput., 38, 181-200, (1982) · Zbl 0476.65005
[15] Kansa, E.J., Multiquadrics — a scattered data approximation scheme with applications to computational fluid dynamics — I, Comput. math. appl., 19, 127-145, (1990) · Zbl 0692.76003
[16] Kansa, E.J., Multiquadrics — a scattered data approximation scheme with applications to computational fluid dynamics — II, Comput. math. appl., 19, 147-161, (1990) · Zbl 0850.76048
[17] Madych, W.R.; Nelson, S.A., Multivariate interpolation and conditionally positive definite functions I, J. approx. theory appl., 4, 77-89, (1988) · Zbl 0703.41008
[18] Caldwell, J., Numerical approaches to the nonlinear Burgers’ equation, J. math. sci., 5, 19-32, (1994)
[19] Tarwater, A.E., A parameter study of Hardy’s multiquadric method for scattered data interpolation, Ucrl-54670, (September 1985)
[20] Golberg, M.A.; Chen, C.S., On a method of atkinson for evaluating domain integrals in the boundary element method, Appl. math. comput., 60, 125-138, (1994) · Zbl 0797.65090
[21] Bogomonly, A., Fundamental solutions method for elliptic boundary value problems, SIAM J. numer. anal., 22, 644-669, (1985)
[22] Cheng, R.S.C., Delta-trigonometric and spline methods using the single-layer potential representation, ()
[23] Christiansen, S.; Saranen, J., The conditioning of some numerical methods for first kind of boundary integral equations, Comput. appl. math., 67, 43-58, (1996) · Zbl 0854.65104
[24] Caldwell, J.; Smith, P., Solution of Burgers’ equation with a large Reynolds number, Appl. math. modelling, 6, 381-385, (1982) · Zbl 0496.76029
[25] ()
[26] Christie, I.; Mitchell, A.R., Upwinding of high order Galerkin methods in conduction-convection problems, Int. J. numer. methods eng., 12, 1764-1771, (1978) · Zbl 0391.65034
[27] Michell, A.R.; Griffiths, D.F., The finite difference method in partial differential equations, (), 233
[28] Carlson, R.E.; Foley, T.A., The parameter R2 in multiquadric and related interpolations, Comput. math. appl., 21, 29-42, (1991)
[29] Moridis, G.J.; Kansa, E.J., The Laplace transform multiquadrics method: highly accurate scheme for the numerical solution of linear partial differential equations, Appl. sci. comput., 1, 375-407, (1994)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.